What pharmacists should know


Sore arm, enlarged lymph nodes, TTS? The most and less common reported adverse events from the TGA’s latest weekly safety report on COVID-19 vaccines

The most commonly reported adverse effects following immunisation for both the AstraZeneca and Pfizer vaccines are “predictable and have been observed with many vaccines”, including headache, muscle pain, fever, chills and injection site reactions, said the TGA in its most recent safety report.

These are mostly resolved within a few days.

Among 13.7 million doses of all COVID-19 vaccines administered in Australia to 8 August, the rate of adverse events reported is 3.5 per 1000 doses.

To 8 August, approximately 7.4 million doses of the AstraZeneca have been administered in Australia, with community pharmacists now adding to this number after joining the rollout in increasing numbers.

While further cases of thrombosis with thrombocytopenia syndrome (TTS) syndrome have been reported over the past week, the TGA emphasises that “the protective benefits of vaccination against COVID-19 far outweigh the potential risks of vaccination” as the Delta strain wreaks havoc on Australian communities.

There were two new cases of confirmed TTS for the week of 6-12 August—a 22-year-old woman from Victoria, and an 82-year-old man from Western Australia.

Nine new cases of “probable” TTS are also being investigated, including 61, 77, 84 and 85-year-old women from NSW; two 73-year-old men from NSW; 60 and 78-year-old men from NSW; and a 70-year-old man from Victoria.

Five of the new probable cases may possibly be related to the second vaccine dose, however these were all in older people who presented with relatively mild symptoms.

“People who have already received their first AstraZeneca dose who have not experienced TTS should complete the two-dose schedule. To date, there are no TTS cases in Australia that have definitively been linked to a second dose of the AstraZeneca vaccine,” the TGA said.

In Australia, severe cases of TTS appear to be more common in women in younger age groups. Nearly half of the TTS cases in women required treatment in intensive care.

No deaths have been reported in the last week, while six deaths have been reported over the preceding four months, with five of these occurring in women aged 34, 48 (two cases), 52 and 72 years old. The sixth death was in a 44-year-old man.

Recent research published in the New England Journal of Medicine (NEJM) found an approximate incidence of TTS was at least 1:100,000 among patients 50 years of age or older and at least 1:50,000 among patients in the younger group.

The UK research was among approximately 16 million first doses administered to persons 50 years of age or older, and eight million first doses administered to persons younger than 50 years of age.

Looking into other less common adverse events, the TGA recently carried out a detailed investigation of reports of swollen lymph nodes (lymphadenopathy) following immunisation.

Since the beginning of the vaccine rollout, the TGA has received more reports of enlarged lymph nodes after Comirnaty (Pfizer) than after the AstraZeneca vaccine – approximately 17 reports per 100,000 Comirnaty (Pfizer) doses versus six reports per 100,000 AstraZeneca doses.

Common areas where enlarged lymph nodes might be noticed are in the neck, armpits and groin.

However as changes in lymph nodes can also be a sign of other medical issues, the Royal Australian and New Zealand College of Radiologists has recommended that breast screening should not be delayed following COVID-19 vaccination, particularly for women at higher risk of breast cancer and those living in rural and remote regions, where access to screening may be limited.

A warning about lymphadenopathy is included in the PI for the Comirnaty and AstraZeneca vaccines.

“Swollen lymph nodes usually develop within a few days of vaccination and resolve without treatment after a week or so. People should seek medical attention for enlarged lymph nodes that persist for more than a few weeks to rule out alternative causes,” said the TGA.

The TGA is also investigating reports of suspected immune thrombocytopenia (ITP), a type of thrombocytopenia or low platelet count, related to the AstraZeneca vaccine.

To 8 August, the TGA has received 46 reports of suspected ITP following vaccination, with one fatal case.

People are encouraged to seek medical attention if they experience signs and symptoms that could suggest ITP, such as unusual skin bruising or clusters of small red or purple spots that do not lose their colour when pressed. Unusual bleeding, such as bleeding from the nose or mouth that is hard to stop, or blood in the urine or stools, is another sign.

The TGA has also investigated reports of suspected Guillain-Barre Syndrome (GBS) following vaccination with AstraZeneca vaccine. While it has so far been unable to establish a clear link between GBS and the vaccine, as a precautionary measure it has initiated discussions with the sponsor about potentially adding a warning to the PI.

It has received 79 reports mentioning GBS occurring after vaccination with the AstraZeneca vaccine. People are encouraged to seek medical attention if they experience symptoms including weakness and paralysis in the hands or feet that can progress to the chest and face over a few days or weeks.

Previous Courage during a crisis
Next 1000x dose error happened on ‘particularly busy’ day

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply